Focalin

Avatar for sunset5000
Community Leader
Registered: 10-10-2007
Focalin
15
Fri, 02-04-2011 - 8:33am

Does anyone else's child take Focalin?

Pages

iVillage Member
Registered: 04-19-2008
In reply to: sunset5000
Fri, 02-04-2011 - 10:12am

HI, and welcome.

Focalin is a 4 hour med,

Avatar for ralenth
iVillage Member
Registered: 03-27-2003
In reply to: sunset5000
Fri, 02-04-2011 - 1:46pm
My DS 9 takes 20 MG Focalin XR. He takes it at about 8am most days, and it wears off between 4:30 and 5 (if I am lucky, 5), so 8-9 hours. He also takes a booster 5mg if he needs it, and we get *maybe* 2 hours out of that, if we are lucky.
DSC_1103
Avatar for sunset5000
Community Leader
Registered: 10-10-2007
In reply to: sunset5000
Fri, 02-04-2011 - 8:58pm

Thank you to both of you.

iVillage Member
Registered: 04-19-2008
In reply to: sunset5000
Fri, 02-04-2011 - 11:02pm
Thats about right 8 hours is the best usually. some meds last longer, like Concerta, but if Focalin works, stick with it
Avatar for ralenth
iVillage Member
Registered: 03-27-2003
In reply to: sunset5000
Sat, 02-05-2011 - 10:58am
I have heard that ADHD can be genetic. I don't think it is, in our case. There is no ADHD on either side (that I am aware of). My son was a preemie, and one thing I've heard thrown out there is that his ADHD and other issues might be because of that (of course it is all speculation!).
DSC_1103
iVillage Member
Registered: 02-10-2011
In reply to: sunset5000
Thu, 02-10-2011 - 12:22pm
I was wondering how all of your experiences with focalin have been? My son is 7 and has been on focalin xr since he was 5. Currently he takes a 20mg pill in the morning around 6:45-7am. His mornings at school are awesome with no issues but his afternoons are horrible! I think the med is not working yet I can't get anyone to listen. The doctor says that she thinks he's doing well in school academically that she sees no need to change anything. Yet while the grades are there the behavior is not. He's become increasingly more agitated, more threats of violence, and is very uncontrollable and inconsolable when angry. Almost as though he's another child. Many of these issues have led me to believe ADHD isn't the only issue we are dealing with. I'm just at a loss and not sure what to do or where to turn. Nobody seems to listen. Any thoughts or suggestions? Thank you sincerely, Melody
Avatar for sunset5000
Community Leader
Registered: 10-10-2007
In reply to: sunset5000
Thu, 02-10-2011 - 1:05pm

Hi Melody,

Have you talked to his doctor about his behavior?

iVillage Member
Registered: 03-25-2008
In reply to: sunset5000
Thu, 02-10-2011 - 1:45pm

Melody -- He could be having bad rebound in the afternoons as the medication is wearing off. Our son had that with Adderall and we saw the nickname "Madderall" first-hand -- random rages like nothing he was doing before. This wasn't acceptable to us and we pulled him off Adderall right away.

Our son is now on Concerta and doing great. Not all medications will cause anger like you're seeing. Yes, kids with ADHD can have aggression problems (ours sure did), but if you're seeing new behavior crop up as the medication is wearing off, red flag to me.

If this is new, you can tell the doctor you're not keeping him on the same dosage of Focalin and want to try something else. If this psychiatrist won't listen to you, find another psychiatrist who will. You call the shots as his mom.

Good luck!

iVillage Member
Registered: 02-10-2011
In reply to: sunset5000
Thu, 02-10-2011 - 2:28pm
Thank you so much for your input. I'm just at a loss. I know there is a sweet, caring, loving little boy in there that seems to have gotten lost along the way. He is taking the extended release pills and has always been skinny as rail. He's 7, in the 2nd grade and we just now got in size 6 jeans and shirts. He doesn't seem to be losing weight or gaining so the doctor has never mentioned any concern there. He takes his pill in the am and the teacher says that after noon it seems to go downhill from there. Could it be he is metabolizing the extended release tabs too quickly? He also told me this morning that there is a man in his head that tells him not to listen. He has an appointment this evening with the psychiatrist. He also displays signs of possibly being bipolar. When he does get upset it's like he's in a trance, then like a switch, comes back and hysterically bawling. Thanks so much again. I just don't know anyone that has these issues. Nobody to talk to!
Avatar for sunset5000
Community Leader
Registered: 10-10-2007
In reply to: sunset5000
Thu, 02-10-2011 - 2:44pm

Melody,

I understand completely!!!!

Pages